Winter Storm, Lamar
- When
- February 5, 5:00 AM CST to 4:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
An approaching upper level storm was producing widespread light to moderate rain across north Texas the night of February 4th. Cool dry air from the east became entrained into the cold wet airmass across North Central Texas during the night, cooling surface and low level temperatures.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An approaching upper level storm was producing widespread light to moderate rain across north Texas the night of February 4th. Cool dry air from the east became entrained into the cold wet airmass across North Central Texas during the night, cooling surface and low level temperatures. As a result, the rain to begin changing to snow early the morning of the 5th. Temperatures remained near freezing during the day, so the snow accumulation was mainly on exposed objects and grass. Minor icing problems were reported during the day and night of the 5th, from east to west. The major impact was very slow rush hour traffic, and the cancellation of hundreds of airline flights out of the DFW airport. One weather related traffic fatality occurred in Grayson County. Snowfall amounts were heaviest in the northeast, where five to six inches of snow was reported across Delta, Lamar, Grayson, and Fannin counties. The largest amount reported was 7.5 inches at Paris. One to four inches fell across the remainder of the affected area. In western areas and south of Interstate 20, where the rain changed to snow last, only trace to less than two inches fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 5, 3:17 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
317 AM CST TUE FEB 5 2002
THICKNESS VALUES HAVE WARMED THE LAST 24 HOURS ON MODELS...SO IT
LOOKS LIKE THE RAIN WILL NOT CHANGE OVER TO SNOW IN NORTHERN ZONES
UNTIL AROUND 00Z. SOUTH OF THE ADVISORY AREA THE RAIN WILL NOT
CHANGE OVER TO SNOW UNTIL MIDNIGHT OR LATER. TEMPERATURES TODAY WILL
REMAIN STEADY OR SLOWLY FALLING INTO THE MID TO UPPER 30S BY EARLY
EVENING. THE SNOW ACCUMULATION WILL PROBABLY ONLY OCCUR ON GRASS OR
EXPOSED OBJECTS...AS THE GROUND SURFACE WILL BE TOO SLOW TO COOL FOR
ANY SNOW TO ACCUMULATE ON STREETS AND HIGHWAYS. SNOW WILL LINGER
INTO EARLY WEDNESDAY MORNING...WITH DECREASING CLOUDS WEST TO EAST
WEDNESDAY EVENING. A WARMING TREND WILL BEGIN THURSDAY AND LAST
INTO THE WEEKEND.
FCSTID = 59
DFW 40 32 43 30 / 100 70 20 0
ACT 42 35 45 31 / 100 70 20 0
.FWD...SNOW ADVISORY TONIGHT NORTH OF A LINE FROM GRAHAM TO DECATUR
TO MCKINNEY TO EMORY.TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052200- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 445 AM CST TUE FEB 5 2002 WIDESPREAD RAIN WILL CONTINUE ACROSS ALL OF NORTH CENTRAL TEXAS TODAY. LATE THIS EVENING THE RAIN WILL BEGIN TO CHANGE TO SNOW NORTH OF A GRAHAM...DECATUR...MCKINNEY...EMORY LINE. NORTH OF THIS LINE THE SNOWFALL TONIGHT WILL BE ONE TO TWO INCHES...MOSTLY ON EXPOSED OBJECTS AND GRASSY SURFACES. A SNOW ADVISORY IS IN EFFECT FOR THIS AREA TONIGHT. TO THE SOUTH THE RAIN WILL CHANGE TO SNOW LATE TONIGHT...BUT WITH TEMPERATURES ABOVE FREEZING...NO ACCUMULATION IS EXPECTED. THE SNOW WILL LINGER INTO WEDNESDAY MORNING BEFORE ENDING. HIGHS WEDNESDAY WILL BE IN THE LOWER 40S...SO ANY ACCUMULATION ON GRASSY SURFACES AND EXPOSED OBJECTS WILL QUICKLY MELT.
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283198, 5283197, 5283203, 5283204, 5283205, 5283201, 5283202, 5283208, 5283209, 5283210, 5283117, 5283118, 5283199, 5283200, 5283206, 5283207, 5283211, 5283212, 5283213, 5283214.